Ralewis45
  • 3 replies
  • 237 views
  • 3 followings
Ralewis45, February 23,  2020  1:41pm EST

Depression from beta blockers

Has anyone dealt with depression from beta blockers or calcium channel blockers?  I can't take any beta blockers without experiencing this, and to a lesser degree with calcium channel blockers like diltiazem.  I'm ready to give up and accept that my life as I knew it is over.

3 Replies
  • Spencer
    Spencer, February 23,  2020  2:04pm EST

    The short answer is yes, and the longer answer is yes also.  I would argue that the source of the depression is not the drugs but the condition.  You now have a heart condition.  It makes you feel weak and unsure of yourself now that you have AFib.  It reminds you of your own mortality.  Depression is normal and common.  Your life has changed; it is not over.  This will be a different and unique experience, but it does not in any way mean it is at an end.  You will be able to do somethings you did earlier other you won't.  There is no reason that the list of "can't" should be long.  And with therapy and work that list can be reduced or eliminated.  There are many on this board that lead active lives.  So my advice is don't throw in the towel yet, life if not over.  Get out there and find out what you can and can not really do.  The depression should lessen with you resuming pleasurable activities.  Talk to your doc on how much you really can do and also let your body be your guide in how much you do.  

     

    I know this subject matter because I became very depressed when AFib removed my ability to workout and jog.  I never got those activities back and it took a long time for my depression to lessen, but I think my care is a bit more extreme than others.  And you have nothing to loose in the trying.

     

  • DkinAA
    DkinAA, February 24,  2020  12:45pm EST

    I agree with Spencer -- this is a life-changing development, and for me involved confronting my mortality. While wearing a 2-wk monitoring gizmo, I was awakened in the middle of the night by the monitoring center, who wanted to know if I was OK because my heart had stopped for awhile! That was just the beginning of a horrible year!  It is really easy to get depressed in these circumstances, but it is possible to get through it. My condition is much better now, but my current struggle is to not limit what I can do in my life more than actually necessary -- I think I am getting better at this.  

    My experience was that both of these type of drugs made me feel sluggish and dopey, but adjusting or limiting the dosage helped. This is a very individual condition, and we respond to drugs differently. My suggestion is check with doc about reducing the dose of those rate control drugs, or perhaps try a rhythm control drug instead. And it may help to get some kind of counseling or spiritual guidance.  

  • rfedd
    rfedd, February 26,  2020  11:52pm EST

    I am currently taking Amiodarone and Metoprolol. My last major event was in may of last year. Have had some minor events since then. I have been with Kaiser consistently since 1971, so I have excellent access to my records. Same cardiologist who did my stents 14 years ago. I looked back over my test results for the last 3 years and noticed my electrolytes were always borderline or low. I am taking the supplements religiously now and have slowly lowered my dosages of the Metoprolol and Amiodarone. Since my prostate cancer in 2012 I have to have a psa level check every 6 months. I always ask that they run a full panel. My Magnesium and potassium levels are looking good. No events now in four months and dosages have been lowered by 60 percent. Same routine every morning. I check my blood pressure, A1C. Run the Kardia scan and temperature. If all looks good, I'm off to work.

    Ron

dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active